Thunderstorm Wind, Ripley
- When
- July 9, 3:02 PM CST
- Where
- Ripley County, 0.89 mi NW of Doniphan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.630, -90.830
A tree was down on Y Highway.
A cluster of severe thunderstorms developed over the Ozark foothills and moved east-northeast. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A cluster of severe thunderstorms developed over the Ozark foothills and moved east-northeast. The storms stayed mostly along and south of U.S. Highway 60. Isolated hail and tree damage accompanied the strongest storms. The thunderstorms developed during the heat of the afternoon along a stationary front near the Missouri/Arkansas border. The air mass was very unstable, however weak wind shear limited the longevity of the severe activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 2:33 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 333 PM CDT Fri Jul 9 2021 .SHORT TERM...(Tonight through Sunday night) Issued at 330 PM CDT Fri Jul 9 2021 Quite the active period as we head into and through the weekend. Stalled out surface front just south of the area currently firing off scattered to numerous showers and thunderstorms will gradually lift back north as a warm front tonight as short wave energy tries to dive southeast within the broad nly flow aloft. Several CAMs do suggest scattered thunderstorms developing late this afternoon just north of the surface feature out in se MO. MLCAPES are currently running in the 2500-4000 J/KG range, but vertical shear is weak. Will need to monitor for a few stronger storms late afternoon into the early evening in that region, before instability wanes with the loss of heating. Aforementioned short wave aloft is expected to kick off a complex of thunderstorms this evening in the Midwest. This complex/possible MCS is still expected to dive southeast toward the forecast area later tonight. Latest 12z CAMs seem quite a bit slower with the system as compared to 12 hours ago. Thus, the forecast timing has been delayed in our area til generally around or after midnight. Good news may be the later it takes the system to arrive (assuming it does arrive), the lesser the risk for the severe storms...especially once you get to along and south of the OH River. ECMWF Ensemble Awareness Table is suggesting PWATs 2.5 to 3.5 SD above climo norms, so will also need to monitor for some locally heavy rainfall amounts, esp if storms can train. On Saturday, focus shifts to a deep mid level short wave and associated surface low digging southeast into IA/MO. An impulse rotating around the southern flank of the parent upper low may combine with a surface front coming east into the Mid MS River Valley later Saturday afternoon, and more likely Saturday evening, to give much of the region another wave of possibly strong convection and heavy rainfall. Once again, PWATs could be running quite high for this time of year. The entire system is then expected to grind to nearly a halt late Saturday night and Sunday, prolonging the threat of more waves of storms and locally heavy rainfall. Would not be terribly surprised if flash flood watches are needed with time, but will hold off on headlines for this package. Thinking is most areas can take a shot of heavier rainfall tonight without major impacts. One hr Flash flood guidance for most locations is currently running from around 2.3 to 3 inches. All in all, does not look to be the best weekend for outdoor activities, though there should be some rainfree periods in between waves of storms. .LONG TERM...(Monday through Friday) Issued at 330 PM CDT Fri Jul 9 2021 Models continue to show our pesky upper level low, over northern Missouri/southern Iowa on Monday, opening up and lifting over the Great Lakes region by midday Tuesday. The trof will extend back over the middle Mississippi and lower Ohio valleys through Tuesday night. This will continue scattered to numerous showers and thunderstorms across the PAH forecast area Monday, with some decrease in chances Monday night. Chances will increase again during the day Tuesday with daytime heating (good chance west to likely east), dropping of to slight to low chances pops Tuesday night. By Wednesday through Friday, models diverge in their solutions with the movement and timing of a surface low over the Central Plains and associated boundaries. With plentiful low level moisture, daily convection will remain possible, with the best chances during the heat of the day. Model blends keep pops through the period in the slight to chance categories at best, which seems a good way to go for now. Clouds and precipitation will help keep temperatures well below normal Monday, with highs in the 80 to 85 degree range. Persistent south to southwest flow will result in a warming trend through mid week, with highs by Wednesday through Friday back to seasonable readings around 90 degrees. Overnight lows will follow the same trend. && .AVIATION... Issued at 1246 PM CDT Fri Jul 9 2021 A stray shower or possibly a thunderstorm may sneak into the vicinity of PAH late this afternoon as a frontal boundary lifts north. A complex of thunderstorms is forecast to move into the forecast area later tonight (aft 03z) into early Saturday morning. Confidence is still low regarding placement and timing. Winds will be mainly light and variable, except in thunderstorms. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...GM LONG TERM...RT AVIATION...GM
Hazardous Weather Outlook National Weather Service Paducah KY 323 AM CDT Fri Jul 9 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-100830- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 323 AM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible this evening into early Saturday morning. Damaging winds and localized flooding are the main hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another round of strong to severe thunderstorms is possible Saturday afternoon and evening. Damaging winds, large hail, and localized flooding will be the main hazards. From Sunday through Thursday, there is a chance of thunderstorms each day. A few strong storms cannot be ruled out. Strong winds and heavy rain will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested tonight and again on Saturday. DWS/CN
The Memphis radar (KNQA), 167 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
A tree was down on Y Highway.
Pea to nickel hail lasted about five minutes.
Numerous large tree limbs were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964101, 964102, 964099, 964100.